Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 182, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 23, 2006, 11:27 PM CDT for Pottawattamie County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2006, 11:27 PM CDT (04:27 UTC)
- Expired
- May 24, 2006, 12:00 AM CDT
- In force
- 33 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Pottawattamie County, IA
The radar
The Omaha radar (KOAX), 69 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 7:57 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 827 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1972 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:15 PM CDT, 8 hours 12 minutes earlier.
Area forecast discussion, May 23, 3:15 PM CDT, 8 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 315 PM CDT TUE MAY 23 2006 .DISCUSSION... AFTERNOON STLT IMAGERY SHOWED UPPER LOW MOVING INTO WRN SD WITH A LOBE OF DRIER AIR/POSSIBLE WEAK SUBSIDENCE WORKING TOWARD MO RIVER AS OF 1830Z. JET SEGMENT ROTATING AROUND THE BASE OF THE UPPER LOW...A LTL BETTER MOISTURE CONVERGENCE/INSTABILITY AND SFC FRONT/TROUGH HAD COMBINED TO HELP GENERATE FIRST BATCH OF TSTMS OVR NCNTRL NEBRASKA WEST OF CWA AS OF 1930Z. LCLS/LFCS WERE MODERATELY HIGH OVER THE NWRN CWA...BUT INSTABILITY COMBINED WITH INCREASING SHEAR POTENTIAL AS JET SHIFTS FARTHER ENE THROUGH 00Z HAS PROMPTED ISSUANCE OF TORNADO WATCH THAT HAS INCLUDED NWRN CWA. FARTHER EAST...CONVECTIVE TEMPS HAVE BEEN REACHED WITH MODERATE CU WIDESPREAD...BUT 18Z OAX SOUNDING SHOWED A MIXED LAYER WEAK CAP STILL PRESENT WHICH HAD AIDED IN KEEPING CU FIELD FROM FIRING...AS OF 1945Z ANYWAY. BEHIND ABOVE MENTIONED LOBE...MIXING AND THE POSSIBLE SUBSIDENCE HAD DRIED SFC DWPTS OUT INTO THE MID/UPPER 50S WHICH SHOULD FURTHER LIMIT SVR THREAT FARTHER E/SE OF CURRENT WATCH TO MAINLY WIND/HAIL AS LCL/LFCS WERE EVEN HIGHER. NONETHELESS...CATEGORICAL POPS WILL REMAIN IN THE FORECAST AS PRECIPITABLE WATER VALUES CONTINUE HIGH AND JET IS FORECAST TO SHIFT TO MO RIVER BY 06Z PUTTING ERN CWA IN FAVORED RIGHT REAR ENTRANCE REGION LATER THIS EVENING. WILL SHIFT HIGHEST POPS TO ERN CWA AFT 05Z AND MARKEDLY DECREASE THEM ACROSS THE WEST AS JET SHIFTS NE OF WRN ZONES. GFS HAS BACKED ON CLOSING OFF AND DROPPING THE UPR SYSTEM OVER NERN CWA ON WED...AND NOW DROPS IT THRU IA ON THURSDAY. THIS SOLUTION BACKED BY NAM. HOWEVER...A WEAK THERMAL TROF AT H5 DOES ROTATE ACROSS ERN NEBR AND WILL KEEP SMALL POPS IN ATTM ACROSS THE NE. STRONGLY DOWNSLOPING WINDS AND MINIMAL COOL ADVCTN SHOULD ALLOW HIGHS TO REACH WELL INTO THE 80S MOST AREAS...EXCEPT POSSIBLY THE FAR NERN ZONES. LEFT FORECAST DRY WED NIGHT/THU FOR NOW...ALTHOUGH ANY FARTHER WSW TRACK OF THE UPPER LOW COULD CAUSE FUTURE CHANGES IN FORECAST. THURSDAY APPEARS COOLEST DAY THROUGH MON/TUE AS A MODERATE AMOUNT OF COOL ADVCTN OVERSPREADS THE FORECAST AREA. MADE LTL CHANGES TO FRI-MONDAY PERIOD. AS UPR TROF BECOMES REESTABLISHED OVER THE WRN U.S. RIDGING ACROSS THE PLAINS SHOULD PUSH TEMPS WELL ABOVE NORMAL. NOCTURNAL TSTMS REMAIN POSSIBLE...AND LEFT IN FRI NGT AS A STRONG LOW LVL JET RETURNS AND SOME FRONTOGENESIS NOTED IN 850-700 MB LYR. SOME POTENTIAL IN A FRONT PUSHING INTO THE CWA AS EARLY AS MONDAY IF 12Z GFS IS TO BELIEVED...SUPPORTED A BIT BY THE ECMWF. HOWEVER...RIDGE THEN SEEMS TO REBUILD WASHING FRONT OUT. MANY POSSIBLE SCENARIOS COULD DEVELOP...ONE IS THAT CONVECTION ASSOCD WITH THE MONDAY FRONT COULD REINFORCE BOUNDARY WITH A LOT OF LOW CLOUDS AND MUCH COOLER TEMPS THAN GUIDANCE AND WHAT WILL BE REFLECTED IN ZONES. THIS POSSIBLE OUTCOME WILL HAVE TO BE MONITORED...BUT FOR NOW WILL CONTINUE TO BASE FORECAST ON UPR RIDGE HOLDING FIRM ENOUGH TO PROVIDE QUITE WARM TEMPS INTO TUE. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && CHERMOK
Hazardous weather outlook, May 23, 9:07 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 907 PM CDT TUE MAY 23 2006 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-241100- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 907 PM CDT TUE MAY 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND WEDNESDAY A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF EASTERN NEBRASKA AND WEST CENTRAL IOWA UNTIL 2 AM. A LINE OF SEVERE THUNDERSTORMS WILL CONTINUE TO TRACK EAST ACROSS EASTERN NEBRASKA INTO WESTERN IOWA THROUGH MIDNIGHT WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS. A SURFACE TROUGH AND COLD FRONT WILL MOVE EAST TONIGHT. A STRONG UPPER LEVEL SYSTEM OVER WESTERN SOUTH DAKOTA WILL EVENTUALLY MOVE INTO MINNESOTA WEDNESDAY. THE STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY THERE IS ALSO A SMALL CHANCE FOR THUNDERSTORMS FRIDAY NIGHT...AS WELL AS SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS HAVE BEEN ACTIVATED IN PARTS OF EASTERN NEBRASKA THIS EVENING. STORM SPOTTERS SHOULD NOT BE NEEDED WEDNESDAY. FOBERT
In the hours before
Local storm report, May 23, 10:02 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1002 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST 3 NW ONAWA 42.06N 96.13W
05/23/2006 E60 MPH MONONA IA TRAINED SPOTTER
0940 PM TSTM WND GST 2 E VALPARAISO 41.08N 96.79W
05/23/2006 E70 MPH SAUNDERS NE TRAINED SPOTTER
&&
JRBLocal storm report, May 23, 10:03 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1003 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM TSTM WND GST LINCOLN 40.82N 96.69W
05/23/2006 E60 MPH LANCASTER NE TRAINED SPOTTER
&&
JRBLocal storm report, May 23, 10:29 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1029 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL 2 S GREENWOOD 40.93N 96.44W
05/23/2006 E0.75 INCH CASS NE TRAINED SPOTTER
&&
JRBLocal storm report, May 23, 10:35 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1035 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 4 SSW GRETNA 41.09N 96.27W
05/23/2006 E0.88 INCH SARPY NE LAW ENFORCEMENT
&&
JRBLocal storm report, May 23, 10:51 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1051 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM HAIL 2 NE ADAMS 40.48N 96.48W
05/23/2006 E0.75 INCH GAGE NE TRAINED SPOTTER
&&
JRBLocal storm report, May 23, 10:58 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1058 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM TSTM WND GST 4 S UNADILLA 40.62N 96.27W
05/23/2006 E65 MPH OTOE NE TRAINED SPOTTER
&&
JRBThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:09 PM CDT | Severe Thunderstorm Warning | OAX | Pierce | 36 min |
| May 23, 7:16 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox | 29 min |
| May 23, 7:18 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 42 min |
| May 23, 8:01 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Platte, Stanton | 44 min |
| May 23, 8:05 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 40 min |
| May 23, 8:22 PM CDT | Severe Thunderstorm Warning | OAX | Cuming | 38 min |
| May 23, 8:38 PM CDT | Severe Thunderstorm Warning | OAX | Dodge | 37 min |
| May 23, 8:38 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 52 min |
| May 23, 9:03 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Thurston | 42 min |
| May 23, 9:06 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 54 min |
| May 23, 9:20 PM CDT | Severe Thunderstorm Warning | OAX | Saline | 40 min |
| May 23, 9:30 PM CDT | Severe Thunderstorm Warning | OAX | Seward | 23 min |
| May 23, 9:36 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 54 min |
| May 23, 9:42 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 33 min |
| May 23, 10:10 PM CDT | Severe Thunderstorm Warning | OAX | Cass | 65 min |
| May 23, 10:19 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 26 min |
| May 23, 10:27 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 33 min |
| May 23, 10:29 PM CDT | Severe Thunderstorm Warning | OAX | Sarpy | 44 min |
| May 23, 10:42 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 33 min |
| May 23, 10:43 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 62 min |
| May 23, 10:47 PM CDT | Severe Thunderstorm Warning | OAX | Johnson | 58 min |
| May 23, 11:16 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 29 min |
| May 23, 11:52 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 23 min |
| May 24, 12:18 AM CDT | Severe Thunderstorm Warning | OAX | Otoe | 42 min |
| May 24, 9:05 AM CDT | Wind Advisory | OAX | Antelope, Boone, Burt, Cedar, Colfax, Cuming and 9 more | 9 hr |
| May 23, 9:27 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 48 min |
| May 23, 10:53 PM CDT | Severe Thunderstorm Warning | OAX | Mills | 67 min |
| May 23, 11:08 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 67 min |
| May 23, 11:48 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.